Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 154, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 2017, 7:53 PM MDT for Lea County, New Mexico. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2017, 7:53 PM MDT (01:53 UTC)
- Expired
- May 31, 2017, 8:15 PM MDT
- In force
- 22 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 126 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1259 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
482
WUUS54 KMAF 010153
SVRMAF
NMC025-010215-
/O.NEW.KMAF.SV.W.0154.170601T0153Z-170601T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
753 PM MDT WED MAY 31 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southern Lea County in southeastern New Mexico...
* Until 815 PM MDT
* At 751 PM MDT, a severe thunderstorm was located 21 miles south of
Halfway, or 27 miles west of Jal, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Red Hills Gas Plant and rural areas along highway 128 25 miles
northwest of Jal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3234 10366 3218 10312 3204 10333 3200 10351
3200 10355 3217 10371
TIME...MOT...LOC 0151Z 314DEG 7KT 3225 10364
HAIL...1.00IN
WIND...60MPH
$$
49What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:24 PM MDT, 2 hours 29 minutes earlier.
Area forecast discussion, May 31, 5:24 PM MDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 624 PM CDT Wed May 31 2017 .AVIATION... 00Z TAF issuance. Forecasting the flight conditions for the next 12 hours is somewhat challenging and confidence in this TAF issuance is fairly low... Currently have some slow moving areas of convection affecting portions of SE NM and Permian Basin this evening. A few hi-res models indicate this activity will stick around and potentially increase in coverage over the next several hours before finally sweeping east across the region later tonight. That being said, timing of convection affecting terminals is questionable and will continue to monitor current radar trends and amend if/when needed. Any thunderstorm/shower will be capable of heavy rainfall resulting in low visibility. Otherwise, forecast models show low clouds developing late tonight however this is highly dependent on what happens with the convection overnight and will not include mention this TAF cycle. && .PREV DISCUSSION... /issued 213 PM CDT Wed May 31 2017/ DISCUSSION... An upper trough is centered just north of the Great Lakes area and another upper trough is beginning to move over the Pacific Northwest. There is currently some rain and thunderstorms in the area and this is expected to expand in coverage later this afternoon. Heavy rain is likely in some areas with localized flash flooding possible. A few strong to severe storms are possible today along and south of the Pecos River given good CAPE values expected areawide, mid-level lapse rates of 7 to 8 degrees C/km expected along and south of the Pecos River, and 20 to 30 knots of shear expected south of the Pecos River. The rain and storms are expected to persist into the overnight hours. High temperatures today are expected to be about 10 degrees below normal. The upper trough over the west coast moves further east on Thursday. This will allow for upper lift to remain over the area and low-level moisture will be plentiful, so showers and thunderstorms will linger in the forecast for Thursday. Temperatures are expected to warm up a little bit from today but will still be below normal. A portion of the upper trough moves over northern Mexico on Friday. Both the GFS and ECMWF indicate precipitation will be across the area but the ECMWF has a lot more than the GFS. The models are similar for Saturday and Sunday as the upper trough is beginning to exit the area. The amount of warm up will depend on how much cloud cover and rain there is across the area. Upper ridging begins to develop over the region on Monday so rain chances will decrease. Even though a drying trend is expected heading into the middle of next week, the models are still producing some precipitation so kept in slight chance pops. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 63 82 67 85 / 60 50 40 30 Carlsbad 61 86 63 86 / 60 30 40 30 Dryden 66 85 69 86 / 40 30 30 30 Fort Stockton 64 86 66 86 / 50 30 30 40 Guadalupe Pass 57 79 59 79 / 50 40 50 30 Hobbs 60 82 62 83 / 60 40 30 20 Marfa 56 81 58 81 / 40 50 40 50 Midland Intl Airport 63 82 66 84 / 60 40 30 30 Odessa 63 82 66 84 / 60 40 30 30 Wink 63 87 66 87 / 50 30 40 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 27/49
Hazardous weather outlook, May 31, 12:32 PM MDT, 7 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 132 PM CDT Wed May 31 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 132 PM CDT Wed May 31 2017 /1232 PM MDT Wed May 31 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Numerous thunderstorms are expected across southeastern New Mexico and much of West Texas through tonight. Locally heavy rainfall and localized flash flooding will be the main hazard, although a few storms may become strong, producing small hail and gusty winds. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thunderstorms are possible into next week across West Texas and Southeast New Mexico. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, May 31, 2:33 PM MDT, 5 hours 20 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 333 PM CDT WED MAY 31 2017 TXZ045>047-051>053-312115- Mitchell TX-Martin TX-Dawson TX-Howard TX-Gaines TX-Borden TX- 333 PM CDT WED MAY 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MITCHELL... NORTHEASTERN GAINES...BORDEN...HOWARD...MARTIN AND DAWSON COUNTIES UNTIL 415 PM CDT... At 332 PM CDT, Doppler radar was tracking strong thunderstorms near Luther, or 12 miles north of Big Spring, moving north at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Big Spring, Lamesa, Stanton, Ackerly, Gail, O'donnell, Coahoma, Los Ybanez, Sand Springs, Flower Grove, Patricia, Hancock, Lenorah, Welch, Vealmoor, Luther, Elbow, Sparenberg, South Haven and Lamesa Municipal Airport. THIS INCLUDES Interstate 20 between mile markers 156 and 202. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3221 10100 3211 10200 3296 10240 3296 10146 TIME...MOT...LOC 2032Z 161DEG 49KT 3242 10146 33
Special weather statement, May 31, 3:32 PM MDT, 4 hours 21 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 432 PM CDT WED MAY 31 2017 TXZ050-051-061>063-312230- Midland TX-Martin TX-Andrews TX-Ector TX-Glasscock TX- 432 PM CDT WED MAY 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLASSCOCK... NORTHEASTERN ECTOR...SOUTHEASTERN ANDREWS...MIDLAND AND SOUTHERN MARTIN COUNTIES UNTIL 530 PM CDT... At 430 PM CDT, Doppler radar was tracking a strong thunderstorm over Midland, moving north at 15 mph. Other storms in North Ector County and south of the airport. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Midland, Odessa, Midland International Air and Space Port, and surrounding areas. THIS INCLUDES Interstate 20 between mile markers 114 and 160. PRECAUTIONARY/PREPAREDNESS ACTIONS... Brief heavy rain rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storm. Lightning can strike 10 miles away from a thunderstorm. && LAT...LON 3172 10233 3213 10266 3226 10175 3186 10171 TIME...MOT...LOC 2130Z 177DEG 12KT 3203 10210 49
Special weather statement, May 31, 5:02 PM MDT, 2 hours 51 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 602 PM CDT WED MAY 31 2017 TXZ048-312345- Scurry TX- 602 PM CDT WED MAY 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCURRY COUNTY UNTIL 645 PM CDT... At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles northeast of Snyder, moving north at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Also, rainfall rates of close to an inch per hour may result in localized flooding of bar ditches, oil lease roads, and other areas prone to high water. Locations impacted include... Snyder, Midway, Us-180 Near The Fisher-Scurry County Line and Hudd. LAT...LON 3271 10090 3297 10105 3296 10066 3268 10066 TIME...MOT...LOC 2301Z 163DEG 10KT 3284 10084 70
Special weather statement, May 31, 5:12 PM MDT, 2 hours 41 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 612 PM CDT WED MAY 31 2017 TXZ050-061-010000- Andrews TX-Ector TX- 612 PM CDT WED MAY 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR AND SOUTHEASTERN ANDREWS COUNTIES UNTIL 700 PM CDT... At 612 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles northeast of Goldsmith, or 15 miles south of Andrews, moving northeast at 10 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Ector and southeastern Andrews Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3206 10232 3199 10263 3224 10265 3221 10226 TIME...MOT...LOC 2312Z 207DEG 9KT 3210 10255 49
Special weather statement, May 31, 5:35 PM MDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
535 PM MDT WED MAY 31 2017
NMZ033-034-010015-
Southern Lea County NM-Central Lea County NM-
535 PM MDT WED MAY 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEA COUNTY UNTIL 615
PM MDT...
At 533 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Halfway, or 21 miles west of Eunice, moving
northwest at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm. In addition, rainfall rates near an inch per hour may
cause flooding of bar ditches, oil lease roads, and other low lying
areas, especially along State Highway 176 between Halfway and Eunice.
This storm will remain over mainly rural areas of southwestern Lea
County.
LAT...LON 3233 10339 3238 10358 3252 10370 3257 10354
3255 10348 3253 10344 3249 10340
TIME...MOT...LOC 2333Z 121DEG 6KT 3247 10353
70Special weather statement, May 31, 7:18 PM MDT, 35 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 818 PM CDT WED MAY 31 2017 TXZ061-062-010200- Midland TX-Ector TX- 818 PM CDT WED MAY 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR AND NORTHWESTERN MIDLAND COUNTIES UNTIL 900 PM CDT... At 814 PM CDT, Doppler radar was tracking a strong thunderstorm near Odessa, or 10 miles west of Midland International Air and Space Port, moving east at 10 mph. Another strong thunderstorm was located about 12 miles north of West Odessa, also moving east at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. In addition, rainfall rates of 1 to 2 inches per hour may result in localized flooding of urban areas, bar ditches, and other areas susceptible to high water. Locations impacted include... Midland, Odessa, West Odessa, Midland International Air and Space Port, Mission Dorado, Odessa Schelemeyer Field, North Cowden, Warfield and Midland Airpark. THIS INCLUDES Interstate 20 between mile markers 109 and 137. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3179 10265 3208 10255 3208 10201 3178 10215 TIME...MOT...LOC 0114Z 287DEG 7KT 3194 10234 70
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:38 PM MDT | Flash Flood Warning | MAF | Eddy, Lea | 3 hr |
| May 31, 11:22 PM MDT | Special Weather Statement | MAF | Eddy | 38 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.